Colorado, 2016

Hail in Colorado, September 3, 2016

September 3, 2016 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 3, 1:37 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 3, 1:37 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
237 PM MDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 220 PM MDT Sat Sep 3 2016

This early afternoon some isold showers and thunderstorms had
developed from around the I-25 corridor and Palmer Dvd and westward.
A weak disturbance wl continue moving through east central and
northeast CO this afternoon and evening.  Although there wl be the
possibility of isold storms ovr much of the area this evening, the
best chances wl be ovr northern portions of the forecast area, from
the central CO mtns, acrs Teller and El Paso counties and eastward.
Radar at 140 pm was showing a line of convection from north of Limon
to northeast El Paso county. The HRRR continues to show a line of
convection ovr northeast and east central CO this afternoon and
early this evening, then moving into northwest KS. This line of
convection may brush Kiowa county and could bring some heavy rain.
The latest meso analysis is showing 2000+ J/kg of CAPE ovr east
central CO and ovr the far sern corner of CO. The NAM forecast for
late this afternoon/early this evening has 0-6 km bulk shear values
of 40-50 kts ovr Kiowa county. If the convection does moves thru the
far eastern portions of the sern plains, there will be the
possibility of some severe weather, with large hail and damaging
winds being the main threats.

By late evening chances for thunderstorms will mostly end, however
locations near the KS border may see some lingering convection until
around midnight, and there could be some isolated showers or tstms
thru the night and into Sun morning along the Continental Divide.

Drier conditions are then expected on Sun, with little chance for
pcpn, but there could be a few shower/storms ovr the hyr trrn.  With
an upper level trof being ovr the western U.S., the flow aloft ovr
the area will be southwesterly.  At the surface, breezy south to
southwest winds can be expected, especially in the afternoon and
early evening hours.  High temps on Sun are expected to be a little
above average acrs the southeast plains, and around average in the
high valleys.

.LONG TERM...(Sunday night through Saturday)
Issued at 220 PM MDT Sat Sep 3 2016

...Dry and warm week ahead...

A trough will slowly progress eastward this coming week, moving
from the great basin early on Monday to the Rockies by mid-week,
then on to the Mississippi Valley late in the week. This will
bring and extended period of dry and very warm weather.
Temperatures during this time will run from 5 to 10 degrees above
average over the Plains. Will see highs in the lower 90s for the
first half of the week as southwesterly flow persists over our
area. On Monday and Tuesday, some moisture will be drawn up from
the south as southerly flow increases over our area. This will
bring a slight chance of convection, mainly over southern portions
of our CWA. A couple of storms out over the Plains could be on the
strong to severe side given the increased winds aloft and
corresponding increase in bulk shears. Tuesday afternoon-eve looks
like the best bet for any svr at this time.

By the latter part of the week, the upper low will eject
northeastward into E Canada and SW flow will transition to
Westerly and finally Northwesterly by next week's end, and this
will tend to bring continued breezy, warm, and dry conditions to
our area. It probably wont be until late next weekend or early the
following week that we see a return of any significant moisture.
Rose

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 220 PM MDT Sat Sep 3 2016

VFR conditions are expected at the terminal forecast sites thru the
next 24 hrs.  There will be a slight chance for showers and tstms in
the vcnty of the forecast sites this evening.  Breezy south to
southwest winds with gusts of 20-30 kts are forecast for Sun
afternoon.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Sep 3, 10:30 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT SEP 3 2016

COZ058>089-093>099-041730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1130 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS FROM MOST STORMS WILL BE LIGHTNING,
AND WIND GUSTS UP TO 50 MPH. HOWEVER...OVER THE FAR EASTERN
PLAINS...NORTH OF HIGHWAY 50...ONE OR TWO MARGINALLY SEVERE
STORMS PRODUCING 60 MPH WINDS...1 INCH DIAMETER HAIL AND FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY THROUGH TUESDAY. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE OVER AND NEAR THE MOUNTAINS...AND
STORMS WILL BE MOST NUMEROUS ON TUESDAY. DRIER AIR WILL MOVE INTO
THE AREA FOR WEDENSDAY THROUGH FRIDAY...WITH ONLY ISOLATED STORMS
POSSIBLE OVER THE MOUNTAINS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

28/28

In the hours before

Special weather statement, Sep 3, 1:18 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SAT SEP 3 2016

COZ072-073-077-078-032045-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
218 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAGUACHE...
SOUTHWESTERN FREMONT AND NORTHWESTERN CUSTER COUNTIES UNTIL 245 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER THE
HAYDEN PASS BURN SCAR SOUTH OF COALDALE...MOVING EAST AT 20 MPH.

BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  FLOODING IS NOT EXPECTED AT THIS TIME.

LAT...LON 3824 10577 3835 10590 3834 10569 3825 10560
TIME...MOT...LOC 2016Z 256DEG 18KT 3828 10579
Special weather statement, Sep 3, 3:43 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT SAT SEP 3 2016

COZ094-097>099-032330-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN LAS ANIMAS COUNTY CO-
SPRINGFIELD VICINITY/BACA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
443 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND NORTHWESTERN BACA
COUNTIES UNTIL 530 PM MDT...

AT 443 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES EAST OF HIGBEE...OR 29 MILES SOUTHEAST OF NORTH LA
JUNTA...MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN...PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
PROWERS...NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND
NORTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3764 10309 3780 10320 3809 10270 3779 10246
      3766 10282
TIME...MOT...LOC 2243Z 242DEG 35KT 3776 10306

MW
Special weather statement, Sep 3, 4:27 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT SAT SEP 3 2016

COZ097-098-040000-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
527 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND EAST
CENTRAL BENT COUNTIES UNTIL 600 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF MCCLAVE...OR 9 MILES SOUTHWEST OF LAMAR...MOVING
NORTHEAST AT 30 MPH.

HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3790 10278 3801 10286 3822 10259 3805 10242
TIME...MOT...LOC 2326Z 239DEG 34KT 3801 10277

MW

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
September 3, 5:15 PM MST to 5:20 PM MST
Where
Kiowa County, 6.78 mi SSE of Chivington
Measured
1.25 in hail
Reported by
Public
Coordinates
38.350, -102.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651688.